Colorado, 2003

Flood in Colorado, June 1 to 2, 2003

June 1 to 2, 2003 · NWS GJT · 1 event in 1 county or zone

Rainfall combined with rapid snow melt to cause the Yampa River to rise above flood stage. Several ranches and farm buildings adjacent to the river were flooded with up to 4 feet of water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rainfall combined with rapid snow melt to cause the Yampa River to rise above flood stage. Several ranches and farm buildings adjacent to the river were flooded with up to 4 feet of water. Ditches on some of the agricultural properties were heavily damaged, and recently plowed fields lost a significant amount of topsoil. The Routt County Emergency Manager reported 8 inches of water covered the parking lot of the Steamboat Springs Holiday Inn. Additionally, a Kampgrounds Of America (KOA) facility located two miles west of Steamboat Springs was flooded with moving water up to 2 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM MST, 5 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN JUN 1 2003

SHORT TERM THROUGH MONDAY NIGHT: NORTHWEST FLOW NOW IN PLACE WEEK
WAVES EMBEDDED IN FLOW. THE BEST WAVE IS MONDAY EVENING...BUT
MOISTURE IS SUSPECT FOR ANY MORE THAN ISOLATED IN HIGHER TERRAIN.
AS POORLY AS THE PAST SYSTEMS HAVE BEEN HANDLED NEED TO KEEP EYE ON
THIS ONE SHOULD IT INCREASE ITS ENERGY OR FINDS MORE THAN CURRENT
MID LEVEL MOISTURE TO WORK WITH. ONLY MINOR ADJUSTMENTS TO PACKAGE.
DJC/12

TUESDAY THROUGH THURSDAY: NORTHWEST FLOW PROGGED TO STAY
ACTIVE WITH RIPPLES PRODUCING LIFT IN THE COLORADO NORTHERN
MOUNTAINS. MOISTURE IS SLOW TO ERODE WITH PRECIP WATER VALUES
REMAINING NEAR 0.5 INCH. WILL PULL POPS OUT OF TUESDAY AS THE REGION
IS IN THE SUBSIDENT RIGHT EXIT REGION OF THE JET...AND LESSENED LOW-
LEVEL MOISTURE INCREASES STABILITY. STILL SOME MODEL UNCERTAINTY WITH
TIMING AND STRENGTH OF CLOSED LOW DIGGING INTO NORTH DAKOTA. FOR NOW
WILL BRUSH THE NORTHERN COLORADO MOUNTAINS WITH LIGHT POPS.
OTHERWISE TEMPERATURES WILL SHOW LITTLE CHANGE STAYING BELOW THE
NEAR RECORD WARMTH OF LAST WEEK.   RAMEY

FRIDAY THROUGH SUNDAY: MODELS BEGIN TO TRANSITION TO A LESS AMPLIFIED
PATTERN FRIDAY AND SATURDAY WITH A RIDGE BUILDING OVER THE AREA...AND
WARMER TEMPERATURES OVER THE WEEKEND. GFS SHOWS AN OPEN WAVE
MOVING INTO THE PACIFIC NORTHWEST SATURDAY AND SUNDAY WHILE A
CLOSED LOW FORMS OFF THE COAST OF BAJA. COULD SEE A PUSH OF MOISTURE
INTO THE FOUR CORNERS AREA FROM THE SOUTH IF THE GFS SOLUTION
VERIFIES. WILL WAIT FOR MORE CONTINUITY ON THIS IDEA. ANY MENTION OF
SHOWERS AND THUNDERSTORMS CONFINED TO SOUTHWEST COLORADO MOUNTAINS
AND NEAR THE DIVIDE. LINDQUIST

.GJT...RIVER FLOOD WARNING FOR EAGLE COUNTY ON GORE CREEK.
Hazardous weather outlook, Jun 1, 4:45 AM MST, 13 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-021145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING OVER MUCH OF EASTERN
UTAH AND WESTERN COLORADO. BY THIS AFTERNOON...THE THREAT OF
THUNDERSTORMS WILL BE ON THE DECREASE AS DRIER AIR MOVES INTO THE
REGION FROM THE WEST. EXPECT FREQUENT LIGHTNING...BRIEF HEAVY
RAINFALL AND WIND GUSTS TO AROUND 40 MPH WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
MAINLY OVER THE MOUNTAINS EACH DAY THROUGH SATURDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND LITTLE OR NO
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 1, 1:37 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0237 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    4 SE NORWOOD              CO   0.75 IN HAIL
06/01/03   SAN MIGUEL                     REPORTED BY PUBLIC

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Upper Yampa River Basin

When
June 1, 6:30 PM MST to June 2, 1:00 PM MST
Where
Upper Yampa River Basin forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366761.